Hail, Phillips
- When
- June 19, 6:00 AM CST
- Where
- Phillips County, 1 mi NW of Stuttgart
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -99.483
Featuring both a morning and evening round of severe thunderstorms, Saturday the 19th was one of the most active severe weather days of 2010 across parts of North Central Kansas. The first round of severe storms, in the form of a MCS, rolled from west to east across the area within a few hours after sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Featuring both a morning and evening round of severe thunderstorms, Saturday the 19th was one of the most active severe weather days of 2010 across parts of North Central Kansas. The first round of severe storms, in the form of a MCS, rolled from west to east across the area within a few hours after sunrise. This complex of storms first organized across Northeast Colorado and Southwest Nebraska shortly after midnight, before rolling east-southeast into North Central Kansas. These storms were slightly elevated, focusing along the nose of a low level jet, and slightly north of a nearly stationary, east-west surface front draped across Central Kansas. The synoptic environment featured considerable instability, with MUCAPE values of 3000-4000 J/kg, and deep-layer wind shear of 30-40 knots. These storms produced both large hail and damaging winds, with hail up to golf ball size reported in Phillips County, and wind gusts to around 65 MPH in both Phillips and Mitchell Counties. In the Cawker City and Glen Elder areas, there was tree damage and significant structural damage to at least one mobile home.
After a lull in the action that lasted most of the day, the second round of severe weather flared up during the late afternoon, lasting well into the evening hours. These storms focused directly along the east-west surface front, which had moved north during the day in response to deepening low pressure across the Central High Plains. Around storm initiation time, the environment was again very supportive of significant severe weather, with MLCAPE values around 4000 J/kg, and 40 knots of deep-layer wind shear. In addition, things were also becoming increasingly favorable for tornadoes, with 0-1 km storm-relative helicity climbing into the 200-300 m2/s2 range, and 0-1 km bulk shear of 20-25 knots. Given these parameters, storms started out as semi-discrete supercells, the strongest of which produced an EF1 tornado near Randall in Jewell County that damaged a farmstead. Although this was the only tornado reported during the evening, there were numerous reports of large hail, high winds and flooding rainfall as the initial storms merged into a nearly stationary east-west line that remained draped over parts of the area for several hours. Flash flooding resulted in water over several roads, with radar estimations of at least 5-7 inches of rain across parts of southern Phillips County and adjacent areas. The Bow Creek near the Phillips and Rooks County line rose more than 5 feet above flood stage, setting an all-time record crest of 14.29 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 5:21 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 621 AM CDT SAT JUN 19 2010 .AVIATION...12Z TAF. THUNDERSTORMS THIS MORNING SHOULD REMAIN SOUTH OF KGRI...BUT AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION. CEILINGS WILL DECREASE THIS MORNING...AND COULD APPROACH MVFR...BUT FOR NOW KEPT IT VFR WITH SCATTERED CLOUDS AROUND 1500 FT. THE CHANCE OF THUNDERSTORMS AT KGRI WILL INCREASE LATE THIS AFTERNOON INTO THE EVENING AS THUNDERSTORMS DEVELOP ALONG A FRONTAL BOUNDARY THAT WILL BE IN THE REGION. THERE IS STILL SOME UNCERTAINTY TO THE TIMING AND PLACEMENT OF THE MAIN THUNDERSTORM CHANCES...BUT THE THREAT APPEARS HIGH ENOUGH TO INCLUDE THEM IN THE TAF WITH A TEMPO GROUP. FORECAST SOUNDINGS SUGGEST THERE COULD BE SOME LIGHT FOG AT KGRI LATE TONIGHT INTO SUNDAY MORNING...SO WENT WITH VISIBILITIES AROUND 5SM AS A START. && .PREV DISCUSSION... /ISSUED 317 AM CDT SAT JUN 19 2010/ DISCUSSION...THE PRIMARY CONCERN OVER THE NEXT COUPLE OF DAYS WILL BE THE CHANCE OF SEVERE THUNDERSTORMS. REGIONAL RADAR MOSAIC EARLY THIS MORNING SHOWED THUNDERSTORMS MOVING NORTHEAST OUT OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. EARLY MORNING SURFACE ANALYSIS PLACED A NEARLY STATIONARY FRONT FROM WEST CENTRAL KANSAS INTO NORTHERN MISSOURI. THE FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS AS IT CONTINUES TO MEANDER ACROSS THE CENTRAL PLAINS. H85 WARM AIR ADVECTION IN COMBINATION WITH THE LOW LEVEL JET WILL HELP KEEP A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA THIS MORNING. THE HIGHER CHANCES SHOULD RESIDE IN THE WEST CLOSER TO THE NOSE OF THE LOW LEVEL JET AND IN THE REGION OF STRONGER H85 WARM AIR ADVECTION. THE THUNDERSTORM CHANCES SHOULD DIMINISH LATE THIS MORNING...THOUGH AM NOT CONFIDENT ENOUGH IN IT BEING DRY TO COMPLETELY REMOVE POPS DURING THAT PERIOD. THE FRONTAL BOUNDARY WILL MOVE NORTH TODAY...AND BY MID TO LATE AFTERNOON SHOULD BE NEAR THE KANSAS AND NEBRASKA BORDER. INSTABILITY ALONG THE FRONT WILL BE VERY HIGH WITH 0-1KM MLCAPE OF 3000-4000 J/KG. 0-6KM DEEP LAYER SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...SO ANY STORMS WHICH CAN DEVELOP SHOULD RAPIDLY BECOME SEVERE. THE PRIMARY THREATS WILL BE VERY LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE WITH SUFFICIENT 0-1KM STORM RELATIVE HELICITY. PROBABLY THE BIGGEST QUESTION FOR THIS AFTERNOON/EVENING WILL BE VERY WARM H7 TEMPERATURES. THE 00Z GFS SHOWS H7 TEMPERATURES NEAR +15C IN THE SOUTHERN PORTION OF THE FORECAST AREA...WITH AT LEAST +12C VALUES COVERING ALL BUT THE FAR NORTHEAST PORTION OF THE CWA. THIS COULD TEND TO LIMIT THE CONVECTIVE POTENTIAL IN THE SOUTH AND WEST...AND HAVE KEPT THE HIGHER POPS OVERALL IN THE NORTH AND EAST. HEAVY RAINFALL AND FLOODING WILL BE ANOTHER POTENTIAL THREAT FROM THE STORMS WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES THIS AFTERNOON/EVENING. H85 WARM AIR ADVECTION CONTINUES ACROSS SOUTH CENTRAL NEBRASKA MUCH OF THE NIGHT AS THE LOW LEVEL JET AGAIN PUSHES INTO THE AREA. THE BETTER FOCUS ALONG THE NOSE OF THE LOW LEVEL JET AXIS EVENTUALLY SHIFTS EAST AND NORTH OF THE FORECAST AREA...BUT THERE SHOULD BE A FAIRLY DECENT CHANCE OF THUNDERSTORMS IN THE NORTH AND EAST PORTION OF THE CWA UNTIL THAT OCCURS. A FEW STORMS COULD LINGER INTO SUNDAY MORNING...BUT THE GENERAL TREND FOR SUNDAY MORNING SHOULD BE FOR THINGS TO DRY OUT. THE FRONTAL BOUNDARY WILL REMAIN IN THE REGION AGAIN FOR SUNDAY AFTERNOON WHICH COULD AGAIN BE THE FOCUS FOR MORE THUNDERSTORMS. CONFIDENCE IN THE BOUNDARY PLACEMENT BECOMES A BIT LESS ON SUNDAY SINCE THE CONVECTION FROM TONIGHT WILL LIKELY INFLUENCE THE LOCATION OF THE BOUNDARY ON SUNDAY. THAT BEING SAID...THE GENERAL CONSENSUS AMONGST THE VARIOUS SHORT TERM MODEL SOLUTIONS WOULD PLACE THE BOUNDARY FROM NORTHWEST KANSAS INTO SOUTHWEST IOWA...WHICH WOULD GIVE THE HIGHER THUNDERSTORM CHANCES TO PORTIONS OF SOUTH CENTRAL NEBRASKA FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT. SOME OF THE STORMS COULD AGAIN BE SEVERE...AND WILL CONTINUE TO MENTION THAT POSSIBILITY IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING. THE FRONT REMAINS IN THE REGION ON MONDAY WITH ADDITIONAL THUNDERSTORM CHANCES ALONG WITH THE POSSIBILITY OF SEVERE WEATHER. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 529 AM CDT SAT JUN 19 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 529 AM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING...GENERALLY SOUTH OF A LINE FROM GOTHENBURG TO YORK. QUARTER SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH ARE THE MAIN HAZARDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A FRONTAL BOUNDARY THIS AFTERNOON. SOME OF THOSE STORMS COULD RAPIDLY BECOME SEVERE WITH THE PRIMARY THREATS EXPECTED TO BE GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...PRIMARILY ACROSS SOUTH CENTRAL NEBRASKA. HEAVY RAINFALL AND FLOODING WILL ALSO BE A CONCERN THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH THURSDAY. SOME OF THE STORMS SUNDAY NIGHT AND MONDAY COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA SUNDAY NIGHT AND MONDAY...WHICH COULD CAUSE ADDITIONAL FLOODING PROBLEMS. INTO EARLY NEXT WEEK...WARMER TEMPERATURES ARE EXPECTED ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA...WITH HEAT INDEX VALUES OF OVER 100 DEGREES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 AM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HAIL 2 E CAMBRIDGE 40.28N 100.13W
06/19/2010 E1.00 INCH FURNAS NE FIRE DEPT/RESCUE
MOSTLY NICKEL SIZE...BUT SOME WERE UP TO THE SIZE OF
QUARTERS. 40 TO 50 MPH WINDS ALSO ACCOMPANIED THE HAIL.
&&
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
544 AM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL BEAVER CITY 40.14N 99.83W
06/19/2010 M0.88 INCH FURNAS NE EMERGENCY MNGR
&&
LEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 AM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM TSTM WND GST HOLDREGE 40.44N 99.38W
06/19/2010 M69 MPH PHELPS NE AWOS
&&
LEWThe Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
33 hail, 10 thunderstorm wind, 8 flash flood, 1 tornado. Local standard time, as filed.
Wind gusts estimated at 60 mph.
Tree damage reported in town.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 60 mph.
This tornado touched down approximately 3 miles northeast of Randall, and took a southeasterly path for about 1 mile before shifting back to the northeast and lifting approximately 5 miles northeast of town. Along the path there was tree damage, and minor damage to one farm home, which also had a garage, barn and grain bins destroyed.
Wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235545, 235530, 235531, 235532, 235533, 235534, 235536, 235537, 235538, 235539, 235540, 235541, 235542, 235544, 235553, 235554, 235555, 235556, 235558, 235560, 235561, 235564, 235569, 235570, 235571, 235574, 235575, 235576, 235577, 235578, 235581, 235582, 235583, 235584, 235585, 235587, 239046, 239047, 239048, 239049, and more.